Israel Journal of Mathematics

, Volume 94, Issue 1, pp 125–146

On critical Fujita exponents for heat equations with nonlinear flux conditions on the boundary

Article

Abstract

We consider nonnegative solutions of initial-boundary value problems for parabolic equationsut=uxx, ut=(um)xxand\(u_t = (\left| {u_x } \right|^{m - 1} u_x )_x \) (m>1) forx>0,t>0 with nonlinear boundary conditions−ux=up,−(um)x=upand\( - \left| {u_x } \right|^{m - 1} u_x = u^p \) forx=0,t>0, wherep>0. The initial function is assumed to be bounded, smooth and to have, in the latter two cases, compact support. We prove that for each problem there exist positive critical valuesp0,pc(withp0<pc)such that forp∃(0,p0],all solutions are global while forp∃(p0,pc] any solutionu≢0 blows up in a finite time and forp>pcsmall data solutions exist globally in time while large data solutions are nonglobal. We havepc=2,pc=m+1 andpc=2m for each problem, whilep0=1,p0=1/2(m+1) andp0=2m/(m+1) respectively.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [BGK] F. V. Bunkin, V. A. Galaktionov, N. A. Kirichenko, S. P. Kurdyumov and A. A. Samarskii,Localization in an ignition problem, Doklady Akademii Nauk SSSR, Ser. Math.302 (1988), 68–71.MathSciNetGoogle Scholar
  2. [BL] C. Bandle and H. A. Levine,On the existence and nonexistence of global solutions of reaction-diffusion equations in sectorial domains, Transactions of the American Mathematical Society655 (1989), 494–624.MathSciNetGoogle Scholar
  3. [F] A. Friedman,Partial Differential Equations of Parabolic Type, Prentice Hall, Englewood Cliffs, N.J., 1964.MATHGoogle Scholar
  4. [Fi] M. Fila,Boundedness of global solutions for the heat equation with nonlinear boundary conditions, Commentationes Mathematicae Universitatis Carolinae30 (1989), 479–484.MATHMathSciNetGoogle Scholar
  5. [FQ] M. Fila and P. Quittner,The blow-up rate for the heat equation with a nonlinear boundary conditions, Mathematical Methods in the Applied Sciences14 (1991), 197–205.MATHCrossRefMathSciNetGoogle Scholar
  6. [G1] V. A. Galaktionov,On global nonexistence and localization of solutions to the Cauchy problem for some class of nonlinear parabolic equations, Z. Vychisl. Matem. i Matem. Fiz.23 (1983), 1341–1354; English transl.: USSR Comput. Math. and Math. Phys23 (1983), 36–44.MathSciNetGoogle Scholar
  7. [G2] V. A. Galaktionov,Blow-up for quasilinear heat equations with critical Fujita's exponents, Proceedings of the Royal Society of Edinburgh124A (1994), 517–525.MathSciNetGoogle Scholar
  8. [GKMS] V. A. Galaktionov, S. P. Kurdyumov, A. P. Mikhailov and A. A. Samarskii,On blowing-up solutions to the Cauchy problem for the parabolic equation u t=Δ(u ρΔu)+u β,Doklady Akademii Nauk SSSR. Ser. Math. Phys.252 (1980), 1362–1364; English transl.: Soviet Physics Doklady25 (1980), 458–459.MathSciNetGoogle Scholar
  9. [GKS] V. A. Galaktionov, S. P. Kurdyumov and A. A. Samarskii,On the method of stationary states for quasilinear parabolic equations, Matematicheskii Sbornik180 (1989), 995–1016; English transl.: Mathematics of the USSR-Sbornik67 (1990), 449–471.Google Scholar
  10. [GP] B. H. Gilding and L. A. Peletier,On a class of similarity solutions of the porous media equation, Journal of Mathematical Analysis and Applications55 (1976), 351–364.MATHCrossRefMathSciNetGoogle Scholar
  11. [K] A. S. Kalashnikov,Some problems of the qualitative theory of nonlinear degenerate parabolic equations of second order, Uspekhi Matematicheskikh Nauk42 (1987), 135–176; English transl.: Russian Mathematical Surveys42 (1987), 169–222.MathSciNetGoogle Scholar
  12. [L1] H. A. Levine,Some nonexistence and instability theorems for solutions of formally parabolic equations of the form Pu t=−Au+F(u), Archive for Rational Mechanics and Analysis51 (1973), 371–386.MATHCrossRefMathSciNetGoogle Scholar
  13. [L2] H. A. Levine,The role of critical exponents in blow up theorems, SIAM Review32 (1990), 262–288.MATHCrossRefMathSciNetGoogle Scholar
  14. [LaP] M. Langlais and D. Phillips,Stabilization of solutions of nonlinear degenerate evolution equations, Nonlinear Analysis. Theory, Methods & Applications9 (1985), 321–333.MATHCrossRefMathSciNetGoogle Scholar
  15. [LP] H. A. Levine and L. E. Payne,Nonexistence theorems for the heat equation with non-linear boundary conditions and for the porous medium equation backward in time, Journal of Differential Equations16 (1974), 319–334.MATHCrossRefMathSciNetGoogle Scholar
  16. [SGKM] A. A. Samarskii, V. A. Galaktionov, S. P. Kurdyumov and A. P. Mikhailov,Blow-up in Quasilinear Parabolic Equations, Nauka, Moscow, 1987 (in Russian; English transl: Walter de Gruyter, Berlin, 1995).Google Scholar
  17. [S] D. H. Sattinger,Topics in Stability and Bifurcation Theory, Lecture Notes in Mathematics309, Springer-Verlag, New York, 1973.MATHGoogle Scholar

Copyright information

© The Magnes Press 1996

Authors and Affiliations

  1. 1.Keldysh Institute of Applied MathematicsRussian Acad. Sci.MoscowRussia
  2. 2.Department of MathematicsIowa State UniversityAmesU.S.A.
  3. 3.Departamento de MatematicasUniversidad Autonoma de MadridMadridSpain

Personalised recommendations